Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 22, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Apr 29, 2009, 11:40 PM CDT for Grayson County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2009, 11:40 PM CDT (04:40 UTC)
- Expired
- Apr 30, 2009, 5:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grayson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 131 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2590 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 5.0
- Supercell composite
- 17.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 11:10 PM CDT, 30 minutes earlier.
Area forecast discussion, Apr 29, 11:10 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1110 PM CDT WED APR 29 2009 .AVIATION... 1110 PM EXTRAPOLATION OF WESTERN MCS PUTS IT IN THE METROPLEX 09-10Z (04-05AM). UNCERTAINTY AS TO WHETHER IT WILL HOLD TOGETHER THAT LONG...SO THESE TAFS COULD BE CONSIDERED A WORSE CASE SCENARIO. IF THEY DO WEAKEN...NEXT SHIFT CAN PULL THEM OUT. GIVEN PAST FEW DAYS FOR HISTORY...THIS MCS SHOULD PERSIST. 84 && .UPDATE... 907 PM TODAY/S MCS CONTINUES TO WEAKEN AS STRONG COLD POOL SURGES OUT AHEAD AND FAILS TO INITIATE NEW/VIGOROUS CONVECTION ALONG ITS LEADING EDGE. LOW LEVEL JET IS NOW INTENSIFYING AND BEING FORCED UP AND OVER SHALLOW COLD POOL WITH WEAK CONVECTION STREAMING NORTHWARD. AFTER A BRIEF LULL...STRONGER CONVECTION ONCE AGAIN FIRING NOW JUST NORTH OF COOKE AND MONTAGUE COUNTIES WHERE MORE DEFINITIVE BAROCLINIC ZONE INTERSECTS LOW LEVEL JET. FLOODING THREAT WILL CONTINUE MAINLY ALONG THE RED RIVER THROUGH THE NEXT FEW HOURS. ATTENTION SHIFTS TO GROWING CLUSTER OF STRONG/SEVERE CONVECTION SOUTH OF CHILDRESS. THIS CONVECTION IS EVOLVING INTO A MCS...AND WILL PROPAGATE E/SE...LIKELY ALONG THE OUTFLOW BOUNDARY LEFT BY TODAY/S MCS. THIS OUTFLOW BOUNDARY IS ANALYZED ROUGHLY FROM THE METROPLEX TO WICHITA FALLS. AIRMASS ALONG AND SOUTH OF THIS BOUNDARY IS UNSTABLE HAS NOT BEEN WORKED OVER. ALSO...LOW LEVEL JET WILL TRANSPORT/CREATE A VERY FAVORABLE ENVIRONMENT FOR A STRONG/SEVERE MCS TO TRACK THROUGH THE NW ZONES AND INTO THE METROPLEX LATER TONIGHT. WOULD NOT BE SURPRISED TO SEE THIS YOUNG MCS INTENSIFY AS IT MOVES CLOSER...WITH A THREAT OF DAMAGING WINDS PARTICULARLY OVER THE NW ZONES. WILL KEEP HIGH POPS GOING ACROSS THE NORTHERN HALF OF THE CWA TO ACCOUNT FOR CURRENT ACTIVITY AND EXPECTED TRACK OF NEW MCS AFTER MIDNIGHT. AT THIS TIME THINK TRACK OF MCS WILL STAY NORTH OF WACO AREA AND WILL KEEP POPS LOW FARTHER SOUTH BUT WILL NEED TO BE WATCHED CLOSELY. TR.92 && .PREV AVIATION... 619 PM STORMS TO THE NORTH ARE WEAKENING...AND SHOWING NO TENDENCY TO MOVE SOUTH INTO THE METROPLEX. WILL KEEP A FEW HOURS OF VCTS AND THEN THE TSTM THREAT SHOULD EASE OFF. WEAK BOUNDARY WILL SHIFT WINDS EAST FOR A COUPLE OF HOURS BUT THEY SHOULD RETURN TO THE SOUTH SOON. MVFR CEILINGS SHOULD RETURN LATE THIS EVENING...AND LAST THROUGH MID MORNING. SOUTH WINDS WILL REMAIN IN THE 10-15KT RANGE OVERNIGHT SO SEE NO IFR AT THE TAF SITES. 84 && .PREV DISCUSSION... /ISSUED 256 PM CDT WED APR 29 2009/ CONVECTION IS BEING SUSTAINED ALONG THIS MORNINGS OUTFLOW BOUNDARY WHICH LIES ROUGHLY ALONG THE RED RIVER. TRAINING CELLS ALONG THIS BOUNDARY HAVE BEEN EFFICIENT RAINFALL PRODUCERS AND FLASH FLOODING IS THE MAIN CONCERN FROM BOWIE EASTWARD. MORE DISCRETE STORMS ARE FORMING TO OUR WEST AND REPRESENT MORE OF A HAIL AND TORNADO THREAT. STORMS WILL DEVELOP SOUTH AND EAST WITH TIME AS THE MAIN SHORTWAVE NEARS...AND AREAS NORTH OF I-20 WILL SEE A CHANCE OF RAIN OVERNIGHT. THIS ACTIVITY WILL PUSH EAST BY MORNING AS THE UPPER LEVEL LIFT MOVES EAST OF THE AREA. NORTH TEXAS WILL REMAIN IN A PROGRESSIVE PATTERN OVER THE NEXT 7 DAYS WITH A LONGWAVE TROUGH OVER MOST OF THE COUNTRY. A FEW SIGNIFICANT SHORTWAVES AND NUMEROUS SMALLER DISTURBANCES WILL AFFECT NORTH TEXAS DURING THIS TIME. A COLD FRONT WILL STALL JUST SOUTH OF THE RED RIVER FRIDAY EVENING THROUGH SUNDAY...PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS IN A VERY MOIST ENVIRONMENT. CURRENTLY CHANCE POPS ARE INCLUDED FOR ALL OF THE CWA ON SUNDAY. THE ATMOSPHERE WILL LIKELY REMAIN CAPPED EXCEPT RIGHT ALONG THE FRONT...BUT THERE SHOULD BE ENOUGH MUCAPE AND SHEAR FOR SOME STORM SCALE ORGANIZATION AND A THREAT FOR LARGE HAIL AND DAMAGING WINDS. FLOODING WILL BE A CONCERN ONCE MORE WITH RELATIVELY SLOW EASTWARD STORM MOTION ALONG THE WEST-TO-EAST ORIENTED FRONT. A PIECE OF ENERGY WILL ROUND THE BASE OF THE TROUGH ON TUESDAY AND DRIVE ANOTHER COLD FRONT SOUTHWARD. THIS TIME THE FRONT APPEARS TO CLEAR THE CWA. MUGGY WARM WEATHER WILL PREVAIL THIS WEEK DESPITE THE COLD FRONTS...WITH HIGHS GENERALLY IN THE 70S AND 80S AND LOWS IN THE 60S. SH/13 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 64 83 70 85 67 / 70 10 10 5 20 WACO, TX 67 84 68 86 69 / 20 20 10 5 10 PARIS, TX 62 80 66 82 65 / 90 20 10 10 30 DENTON, TX 63 82 68 83 63 / 80 10 10 5 20 MCKINNEY, TX 62 82 67 83 64 / 80 20 10 10 20 DALLAS, TX 63 83 69 84 67 / 70 20 10 5 20 TERRELL, TX 63 83 68 84 68 / 60 20 10 10 20 CORSICANA, TX 65 82 68 84 69 / 20 20 10 10 10 TEMPLE, TX 68 83 68 86 70 / 20 20 10 5 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 84/92
Hazardous weather outlook, Apr 29, 6:45 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 645 PM CDT WED APR 29 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 645 PM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS NORTH TEXAS THROUGH TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND NORTH OF INTERSTATE 20. FLASH FLOODING FROM HEAVY RAIN AND TRAINING CELLS IS THE MAIN THREAT THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ALONG AND EAST OF INTERSTATE 35 ON THURSDAY. A CHANCE FOR THUNDERSTORMS WILL RETURN FRIDAY NIGHT AND CONTINUE THROUGH SUNDAY NIGHT AS A COLD FRONT MOVES INTO NORTH TEXAS. SEVERE WEATHER AND FLASH FLOODING IS POSSIBLE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED.
In the hours before
Local storm report, Apr 29, 8:14 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
814 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 3 NW LEONARD 33.41N 96.28W
04/29/2009 FANNIN TX LAW ENFORCEMENT
HWY 69 AT FM 981 BETWEEN TRENTON AND LEONARD IS CLOSED
DUE TO WATER OVER THE ROAD.Local storm report, Apr 29, 8:16 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
816 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM FLASH FLOOD SHERMAN 33.62N 96.61W
04/29/2009 GRAYSON TX LAW ENFORCEMENT
WIDESPREAD FLASH FLOODING CONTINUES ACROSS THE COUNTY.
PARTS OF HWY 56 AND HWY 11 ARE CLOSED DUE TO WATER OVER
THE ROADS.Local storm report, Apr 29, 8:36 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
836 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 3 S GAINESVILLE 33.59N 97.15W
04/29/2009 COOKE TX EMERGENCY MNGR
INTERSTATE 35 AT MILE MARKER 493, ABOUT 3.5 MILES SOUTH
OF GAINESVILLE, WAS CLOSED DUE TO WATER OVER THE ROAD.Special weather statement, Apr 29, 9:47 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
947 PM CDT WED APR 29 2009
TXZ091-300345-
MONTAGUE TX-
947 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
MONTAGUE COUNTY
AT 943 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
MORE THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING AND NORTHEAST AT
35 MPH ACROSS THE COUNTY.
CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...NOCONA...SAINT JO...
FORESTBURG AND STONEBURG.
VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
NEARLY ALL OF MONTAGUE COUNTY IS WATER SOAKED FROM EARLIER STORMS
AND WILL LIKELY EXPERIENCE MORE FLASH FLOODING PROBLEMS THROUGH
MIDNIGHT AND INTO THE LATE NIGHT HOURS.
THE HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING OF LOW LYING AREAS
SUCH AS DITCHES...SMALL STREAMS AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR NORTH CENTRAL TEXAS.
LAT...LON 3397 9759 3391 9757 3392 9752 3392 9748
3391 9747 3346 9749 3346 9795 3389 9796
3386 9786 3389 9780 3400 9768
TIME...MOT...LOC 0243Z 225DEG 32KT 3362 9795Special weather statement, Apr 29, 9:48 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
948 PM CDT WED APR 29 2009
TXZ091-300345-
MONTAGUE TX-
948 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
MONTAGUE COUNTY
AT 943 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
MORE THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING AND MOVING
NORTHEAST AT 35 MPH ACROSS THE COUNTY.
CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...NOCONA...SAINT JO...
FORESTBURG AND STONEBURG.
VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
NEARLY ALL OF MONTAGUE COUNTY IS WATER SOAKED FROM EARLIER STORMS
AND WILL LIKELY EXPERIENCE MORE FLASH FLOODING PROBLEMS THROUGH
MIDNIGHT AND INTO THE LATE NIGHT HOURS.
THE HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING OF LOW LYING AREAS
SUCH AS DITCHES...SMALL STREAMS AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR NORTH CENTRAL TEXAS.
LAT...LON 3397 9759 3391 9757 3392 9752 3392 9748
3391 9747 3346 9749 3346 9795 3389 9796
3386 9786 3389 9780 3400 9768
TIME...MOT...LOC 0243Z 225DEG 32KT 3362 9795Local storm report, Apr 29, 10:16 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1016 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM FLASH FLOOD GAINESVILLE 33.64N 97.15W
04/29/2009 COOKE TX FIRE DEPT/RESCUE
HIGH WATER RESCUES AND HOME EVACUATIONS CONTINUING IN
GAINESVILLEThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:12 PM CDT | Areal Flood Advisory | FWD | Hopkins, Hunt | 2 hr |
| Apr 29, 8:12 PM CDT | River Flood Warning | FWD | Hunt | 48 hr |
| Apr 29, 8:32 PM CDT | Flash Flood Warning | FWD | Cooke, Montague | 3 hr |
| Apr 29, 8:59 PM CDT | Flash Flood Warning | FWD | Fannin, Grayson | 3 hr |
| Apr 29, 9:47 PM CDT | Special Weather Statement | FWD | Montague | 58 min |
| Apr 29, 9:48 PM CDT | Special Weather Statement | FWD | Montague | 57 min |
| Apr 29, 10:44 PM CDT | River Flood Warning | FWD | Cooke | 11 hr |
| Apr 29, 11:20 PM CDT | Flash Flood Warning | FWD | Cooke, Montague | 6 hr |
| Apr 29, 11:45 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 60 min |
| Apr 30, 12:26 AM CDT | Severe Thunderstorm Warning | FWD | Jack, Young | 64 min |
| Apr 30, 12:34 AM CDT | River Flood Warning | FWD | Collin | 33 hr |
| Apr 30, 12:34 AM CDT | River Flood Warning | FWD | Collin | 25 hr |
| Apr 30, 12:42 AM CDT | Severe Thunderstorm Warning | FWD | Montague | 50 min |
| Apr 30, 12:50 AM CDT | Severe Thunderstorm Warning | FWD | Wise | 55 min |
| Apr 30, 1:11 AM CDT | Severe Thunderstorm Warning | FWD | Wise | 44 min |
| Apr 30, 1:42 AM CDT | Special Weather Statement | FWD | Denton | 48 min |
| Apr 30, 1:52 AM CDT | Special Weather Statement | FWD | Jack | 23 min |
| Apr 30, 2:17 AM CDT | Severe Thunderstorm Warning | FWD | Jack | 36 min |
| Apr 30, 2:48 AM CDT | Special Weather Statement | FWD | Wise | 27 min |
| Apr 30, 2:59 AM CDT | Severe Thunderstorm Warning | FWD | Wise | 61 min |
| Apr 30, 3:19 AM CDT | Special Weather Statement | FWD | Hunt, Rains, Rockwall | 26 min |
| Apr 30, 3:49 AM CDT | Special Weather Statement | FWD | Denton | 26 min |
| Apr 30, 3:53 AM CDT | Special Weather Statement | FWD | Jack | 37 min |
| Apr 30, 4:18 AM CDT | Special Weather Statement | FWD | Denton | 27 min |
| Apr 30, 4:29 AM CDT | Special Weather Statement | FWD | Jack | 31 min |
| Apr 30, 4:45 AM CDT | Special Weather Statement | FWD | Collin | 30 min |
| Apr 30, 4:54 AM CDT | Severe Thunderstorm Warning | FWD | Wise | 66 min |
| Apr 30, 5:00 AM CDT | Special Weather Statement | FWD | Denton, Tarrant | 2 hr |
| Apr 30, 5:11 AM CDT | Areal Flood Warning | FWD | Cooke, Grayson, Montague | 6 hr |
| Apr 30, 5:23 AM CDT | Special Weather Statement | FWD | Denton | 22 min |
| Apr 30, 5:37 AM CDT | Special Weather Statement | FWD | Tarrant | 23 min |
| Apr 30, 6:00 AM CDT | Special Weather Statement | FWD | Dallas, Rockwall | 90 min |
| Apr 30, 6:20 AM CDT | Special Weather Statement | FWD | Collin | 55 min |
| Apr 30, 6:38 AM CDT | Special Weather Statement | FWD | Dallas | 22 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.